Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 40, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2018, 9:35 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 9:35 PM MST (04:35 UTC)
- Expired
- Aug 9, 2018, 12:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Yuma radar (KYUX), 166 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WGUS55 KPSR 090435
FFWPSR
AZC012-013-090730-
/O.NEW.KPSR.FF.W.0040.180809T0435Z-180809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
935 PM MST WED AUG 8 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
East central La Paz County in west central Arizona...
Maricopa County in south central Arizona...
* Until 1230 AM MST.
* At 932 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* This includes portions of Centennial Wash downstream of Salome as
well as southern portions of the Bouse Wash. Salome Highway will
likely experience flooding in unbridged crossings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3375 11329 3343 11328 3348 11380 3368 11386
3374 11355
$$
AJ2 follow-up statements
116
WGUS75 KPSR 090512
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1012 PM MST WED AUG 8 2018
AZC012-013-090730-
/O.CON.KPSR.FF.W.0040.000000T0000Z-180809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1012 PM MST WED AUG 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
EAST CENTRAL LA PAZ AND MARICOPA COUNTIES...
At 1009 PM MST, Doppler radar indicated that one and half to two
inches of rain has fallen over portions of the warning area since 8
PM. Flash flooding has likely begun in normally dry washes and some
unbridged crossings.
This includes Centennial Wash downstream of Salome and southern
portions of the Bouse Wash as well as smaller washes that feed into
them. Salome highway is also affected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3375 11329 3343 11328 3348 11380 3368 11386
3374 11355
$$
AJ871
WGUS75 KPSR 090725
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1225 AM MST THU AUG 9 2018
AZC012-013-090735-
/O.EXP.KPSR.FF.W.0040.000000T0000Z-180809T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1225 AM MST THU AUG 9 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES WILL EXPIRE AT 1230 AM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3375 11329 3343 11328 3348 11380 3368 11386
3374 11355
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:20 PM MST, 7 hours 15 minutes earlier.
Area forecast discussion, Aug 8, 2:20 PM MST, 7 hours 15 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 220 PM MST Wed Aug 8 2018 && .SYNOPSIS... A shift towards a more favorable easterly flow aloft along with an increase in available moisture is expected to lead to a more active monsoon pattern through the upcoming weekend. Thursday looks likely to be the most active day weatherwise, when thunderstorms could approach severe limits, with very strong winds, areas of blowing dust, and locally heavy rain possible. Some reduction in convective activity is possible early next week as somewhat drier air moves into the region. && .DISCUSSION... A return to a more active monsoon pattern still looks likely, as moisture surges up the Gulf of California continue to raise sfc dewpoints across the region. Dewpoints as high as 80 degrees were observed across parts of SE CA this morning, likely elevated somewhat by a moisture boast that was aided by Hurricane John as is moves northwestward off the Baja coast. In spite of this moisture- rich environment, convective activity looks like it will be a bit subdued across the lower elevations of our cwa today. The latest forecast sounding for the Phoenix area continues to show a rather strong cap just above the PBL, which will likely make it very hard for thunderstorms to survive into the lower elevations of south- central AZ. This idea continues to be supported by the high-res HRRR and U of A WRF-NAM models. Still, it is likely that at least a few storms will make their way into the greater Phoenix area this evening, with many areas seeing gusty outflow winds. The increase in moisture and cloud cover is expected to keep high temperatures much closer to normal than what we have been seeing the last several days. Thursday looks like it could be quite active weatherwise. The combination of modest cooling aloft (500mb temps falling into the - 8C to -10C range), a bit more mid-level shear (Bulk Shear values in the 20-25 knot range), and the disappearance of the cap as the sounding becomes well-mixed will likely allow much of the storm activity that does develop over the Rim Country and over SE AZ to make its way into the lower desert. Both the HRRR and the U of A WRF model suites show scattered-numerous storms moving into the greater Phoenix area tomorrow evening. SPC already has much of central and southern AZ in a MRGL risk area for severe storms for Thursday. Depending on how active things turn out on Thursday, Friday and possible Saturday will likely be a bit less active due to the atmosphere being worked over by tomorrow's storm activity. However, the activity is still expected to remain at above-average levels, with the main threat being locally heavy rain/flash flooding due to slower storm motion and ample available moisture. A reduction in convective activity looks possible from Sunday into early next week as somewhat drier air is imported into the region, with temperatures perhaps warming up a bit as well. flooding. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: There are still several aviation weather concerns through tonight. First, the hazy conditions that have created slantwise visibility issues is slowly improving, and should continue to do so through the late morning. Westerly winds will take hold by late morning/early afternoon with a few occasional gusts. However, there is a strong likelihood of thunderstorms forming over the Rim north and east of Phoenix and those should start to develop around 21Z. These storms will probably produce strong outflow winds from the east/northeast with gusts up to 25-35 kts. The timing of this wind shift is uncertain but will most likely reach KPHX by 3Z. In addition, these winds may also loft blowing dust that could temporarily reduce visibility and create new slantwise visibility concerns. During this time, thunderstorms are possible in the terminal area, especially for locations east of KPHX. However, there is enough doubt as to whether or not storms reach Sky Harbor so any mention of VCTS is currently left out of the TAF. Southeast California/Southwest Arizona including KIPL and KBLH: There are no aviation weather concerns through this evening as winds will remain light and maintain a south/southeast direction. The storm activity should remain well to the east but increased cloudiness tomorrow is likely. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Significant moisture will affect the region at least through Saturday and likely into early next week. This will result in day to day thunderstorm chances through the period. Storms are expected to be most prevalent over the higher terrain north and east of Phoenix but even lower elevations will have a shot at precipitation each afternoon. Minimum humidities will end up between 20 to 30 percent over the deserts each day following fair to good overnight recoveries. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Temperatures each day will remain at or just below seasonal normals although portions of the south-central deserts may drop to near 100 Thursday into Saturday as thicker clouds and moisture affect the region. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Percha AVIATION...Deemer FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 8, 8:46 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
846 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG 2 NW MESA 33.43N 111.86W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
BROKEN LIMBS AND SHINGLES, VSBY < 0.2 MI.,
POWER OUTAGE.
&&
JSLocal storm report, Aug 8, 8:50 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
850 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HEAVY RAIN 1 NNE SCOTTSDALE 33.51N 111.92W
08/08/2018 M0.60 INCH MARICOPA AZ PUBLIC
IN 30 MINUTES.
&&
JSLocal storm report, Aug 8, 8:52 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
852 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND DMG 2 NNW SKY HARBOR AIRPOR 33.46N 112.03W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
TREE ON HWY. DRIVING HAZARD.
&&
JSLocal storm report, Aug 8, 9:08 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
908 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM DUST STORM 3 SSW GUADALUPE 33.32N 111.97W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
VSBY. RANGING FROM < 0.25 - 0.5 MI. FROM RAY
RD. TO CHANDLER ALONG I-10.
&&
JSLocal storm report, Aug 8, 9:21 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 1 ENE TEMPE 33.40N 111.90W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
REPORTED AT 1924 E. WESLEYAN DR., TEMPE,
FLAGPOLE SNAPPED IN HALF.
&&
JSLocal storm report, Aug 8, 9:35 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
935 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND DMG 3 WSW MESA 33.39N 111.87W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
REPORTED AT DOBSON AND SOUTHERN, MESA, AZ 3
FT. DIAMETER TREE UPROOTED.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 8, 5:40 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Aug 8, 6:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 8, 6:14 PM MST | Special Weather Statement | PSR | Gila | 31 min |
| Aug 8, 6:46 PM MST | Special Weather Statement | PSR | 29 min | |
| Aug 8, 7:21 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
| Aug 8, 7:33 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 8, 7:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Aug 8, 7:40 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Aug 8, 7:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 8, 7:56 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 64 min |
| Aug 8, 8:14 PM MST | Dust Storm Warning | PSR | Pinal | 61 min |
| Aug 8, 8:18 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 117 min |
| Aug 8, 8:28 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 8, 8:31 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 89 min |
| Aug 8, 8:33 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal, Yuma | 57 min |
| Aug 8, 8:48 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Aug 8, 9:04 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 41 min |
| Aug 8, 11:27 PM MST | Areal Flood Warning | PSR | Maricopa | 108 min |
| Aug 9, 12:09 AM MST | Special Weather Statement | PSR | 51 min | |
| Aug 9, 12:22 AM MST | Dust Storm Advisory | PSR | Yuma | 38 min |
| Aug 9, 7:46 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 14 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.